Reversal of haloperidol-induced extrapyramidal symptoms by buspirone: a time-related study

    loading  Checking for direct PDF access through Ovid

Abstract

Effects of coadministration of buspirone were investigated on the time course of haloperidol-induced extrapyramidal symptoms in rats. Rats treated with haloperidol at a dose of 1 mg/kg exhibited impaired motor coordination and a decrease in exploratory activity. Coadministration of buspirone at a dose of 1 mg/kg attenuated haloperidol-induced deficits of motor coordination but no effect was produced on the deficits of exploratory activity, possibly because of a ‘floor effect’. Long-term administration of haloperidol (1 mg/kg) twice a day for 5 weeks did not produce tolerance to haloperidol-induced deficits of exploratory activity. The deficits of motor coordination were attenuated after 4–5 weeks of drug administration. Coadministration of buspirone for 3–5 weeks attenuated and reversed haloperidol-induced deficits of exploratory activity. Deficits of motor coordination were smaller in rats cotreated with buspirone after 1 week but not after 2–5 weeks. Administration of haloperidol for 2 weeks elicited vacuous chewing movements with twitching of facial musculature that increased in a time-dependent manner as the treatment continued to 5 weeks. Animals cotreated with buspirone exhibited a gradual reversal of the response during 2–5 weeks of treatment. The mechanism involved in the attenuation/reversal of haloperidol-induced extrapyramidal symptoms by buspirone is discussed. Prior administration of buspirone for 2 weeks may be of help in the improvement of extrapyramidal symptoms induced by antipsychotic drugs.

Related Topics

    loading  Loading Related Articles